West Virginia, 2017

Tornado and Flash Flooding in West Virginia, June 23, 2017

June 23, 2017 · NWS RLX · 17 events in 8 counties and zones

Tropical Storm Cindy made landfall in southwestern Louisiana on the 22nd. The storm weakened after making landfall and became post tropical as it moved through the Mississippi and lower Ohio River Valleys into the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$346,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Tropical Storm Cindy made landfall in southwestern Louisiana on the 22nd. The storm weakened after making landfall and became post tropical as it moved through the Mississippi and lower Ohio River Valleys into the 23rd. At the same time, a strong cold front was moving eastward across the Midwest and western Great Lakes. The remnants of Cindy passed through the eastern portions of the Ohio River Basin during the evening of the 23rd. The tropical moisture and energy associated with the remnants combined with the lift of the approaching cold front to produce a large area of heavy rainfall. The area of the heaviest rain stretched along the Middle Ohio River Valley, from central and northeastern Kentucky into southeastern Ohio and western and central portions of West Virginia.

Central and western West Virginia received generally 1 to 3 inches of rainfall, with generally less than an inch falling in the eastern mountains and southern coal fields. Some of the highest measurements occurred in Wayne and Cabell Counties. The automated weather station at the Tri-State/Huntington Airport measured 2.72 inches of rain, and a CoCoRaHS observer near downtown Huntington received 2.67. The official observation at the National Weather Service office in Charleston was 2.08 inches. The Wood County/Parkersburg Airport received 2.31 inches while 2.13 inches was measured at Benedum Airport near Clarskburg.

The spin in the atmosphere and fast wind flow just above the ground, both related to the remnants of Cindy, led to isolated damaging wind gusts across the state and even some tornado damage near Clarksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 1:53 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 23, 1:53 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
253 PM EDT Fri Jun 23 2017

.SYNOPSIS...
Remnants of Cindy and a cold front to provide rounds of heavy
rain into tonight. Cooler Sunday through Tuesday, with upper
level disturbances possibly providing a few light showers.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...
Models have the remnants of Cindy riding up along a cold front
that will move east southeast across the area later this
afternoon and tonight. The aforementioned systems and
associated precip will exit the mountains for the most part
prior to dawn Saturday morning. Mid level dry slot and breaks in
the clouds over NE Ky and much of WV, well ahead of the
aforementioned systems, will continue to generate scattered
showers and isolated storms this afternoon and evening in the
tropical like atmosphere ahead of Cindy. PW's above 2 inches.
Looking for the main organized band of heavy convection,
associated with Cindy and the cold front, to first move across
southeast OH and northwest WV this afternoon, then shifting
eastward with the system later afternoon and tonight. Some of
the storms may be severe, with mainly damaging winds, over the
northwestern half of the area this afternoon and evening as the
leading edge of the main band arrives. Inserted mention of heavy
rain. Otherwise, clouds will tend fill in with heating this
afternoon. Flash flood watch continues til 6 AM Saturday
morning, along with a severe thunderstorm watch for the
northwest half of the area til 10 PM this evening.

For Saturday, with the precip gone early and clouds decreasing,
expect a cooler and dry day with brisk west to northwest winds.
However, with the increased sunshine adn drier air, temperatures
will be similar to Friday.

As of 600 AM Friday...

Previous forecast remains on track. No changes necessary attm.

As of 345 AM Friday...

Deep southwest flow will bring moisture associated with tropical
depression Cindy to the area through tonight. Models show high
dewpoints...in the upper 60s...and pwats reaching 2 inches
suggest showers and storms could produce heavy rain. Available
moisture, diurnal heating, deep layered shear exceeding 50 knots
and sfc CAPE values exceeding 2000 J/Kg mainly along the OH
River suggest some storms could produce damaging winds and
periods of heavy rain. The freezing level is about 15 kft.
Therefore the threat for large hail is low.

SPC have portions of southeast OH and WV and northeast KY in a
slight risk for severe thunderstorms today and tonight. A flash
flood watch is in effect for the entire CWA until 6 AM Saturday.

Tonight, the remaining circulation associated with Cindy will be
passing over the forecast area. Meanwhile, a cold front will push
east reinforcing instability and moisture. Very heavy rain is more
likely tonight.

Total QPF of near one inch is forecast across southeast OH, and
decrease towards the east. Tonight, the rainfall axis shifts to
the east diagonally across central WV with a QPF maxima of 2
inches across northeast KY, and 1 to 1.5 inches elsewhere.

Overall, in the next 24 hours can expect a widespread 1.5 to 3
inches with locally heavy amounts through tonight.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 225 PM Friday...

High pressure will result in dry weather into Sunday.

A cold front should sweep across portions of the region Monday
into Monday night bring a chance of showers and storms.

Temps will remain below normal through the period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 225 PM Friday...

Cool high pressure will build in on Tuesday bringing rain
chances to an end.

Below normal temps should prevail Tuesday into Wednesday before
southerly winds result in near normal readings for the remainder
of the region.

Another system approaching the region from the northwest will
result in increasing chances for showers and storms beginning on
Thursday which should continue into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z Friday thru 18Z Saturday...
As of 240 PM Friday...

Very unsettled period with remnants of Cindy and a cold front coming
across the area this afternoon into tonight. Look for scattered
diurnal thunderstorms, some with heavy rain, this afternoon and
evening well ahead of the system. The organized band of heavy
rain and storms, which could also produce strong and gusty
winds, will first affect southeast Ohio and northwest West
Virginia mid to late afternoon, then progress southeastward
across the remainder of the area late this afternoon and much
of tonight. However, most of the precip with Cindy/cold front
will exit the mountains by 12Z Saturday.

Generally, expect MVFR ceilings, outside of the scattered
afternoon convection ahead of the main band this afternoon.
Expect MVFR conditions going to IFR in the main band as it
shifts southeast across the area, with general timing mentioned
above. Post precip IFR ceilings will continue behind the cold
front/Cindy tonight for about 3 to 5 hours. After 06Z slowly
improving to VFR ceilings from northwest to southeast, reaching
the I79 corridor by 12Z Saturday. Any MVFR ceilings lingering in
the east will lift to VFR entire area by 15Z.

Southwest winds 10-20 kts and gusty this afternoon, diminishing
this evening with loss if heating, then shifting to west to
northwest 5 to 10 KTS behind the front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and duration of MVFR/IFR conditions
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    L    M    L    L    L
HTS CONSISTENCY  H    M    M    M    H    M    L    M    M    M    M    L
BKW CONSISTENCY  H    H    M    M    M    H    H    M    M    M    M    L
EKN CONSISTENCY  H    H    H    M    M    M    M    M    M    L    L    L
PKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    M
CKB CONSISTENCY  M    M    M    M    M    M    L    L    M    L    M    L

AFTER 18Z SATURDAY...
IFR possible in river valley fog Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flash Flood Watch through late tonight for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through late tonight for KYZ101>103-105.
VA...Flash Flood Watch through late tonight for VAZ003-004.

&&

SYNOPSIS...JSH/JMV
NEAR TERM...JMV
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JMV
Hazardous weather outlook, Jun 23, 4:56 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
556 PM EDT Fri Jun 23 2017

KYZ101>103-OHZ083-085>087-WVZ007>011-016>020-029>032-040-242200-
Greenup-Carter-Boyd-Jackson OH-Meigs-Gallia-Lawrence OH-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-Lewis-Harrison-Taylor-Barbour-
556 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 366 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ105-OHZ066-067-075-076-084-VAZ003-004-WVZ005-006-013>015-024>028-
033-034-039-515>526-242200-
Lawrence KY-Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan-
Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
556 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia and much
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 23, 3:31 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
431 PM EDT FRI JUN 23 2017

WVZ005-013-232100-
Lincoln-Wayne-
431 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LINCOLN AND CENTRAL
WAYNE COUNTIES...

At 430 PM EDT, a strong thunderstorm was located near East Lynn Lake,
or 7 miles east of Louisa, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Rotation has also been detected with this storm. While not
imminent, tornadoes can develop with little to no advanced warning.

Locations impacted include...
Fort Gay, Kiahsville, East Lynn Lake, East Lynn and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3826 8232 3826 8231 3824 8230 3823 8228
      3823 8226 3824 8226 3823 8221 3811 8225
      3806 8255 3809 8259 3811 8259
TIME...MOT...LOC 2030Z 243DEG 30KT 3812 8247

cooper
Special weather statement, Jun 23, 3:43 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
443 PM EDT FRI JUN 23 2017

WVZ011-232115-
Tyler-
443 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TYLER COUNTY...

At 443 PM EDT, a strong thunderstorm was located over Middlebourne,
moving east at 45 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph and pea size hail are also possible with
this storm.

Locations impacted include...
Middlebourne, Paden City and Sistersville.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
northern and northwestern West Virginia.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3946 8067 3947 8064 3945 8062 3944 8102
      3946 8103 3947 8105 3949 8106 3954 8103
      3961 8095
TIME...MOT...LOC 2043Z 265DEG 41KT 3951 8092

cooper
Special weather statement, Jun 23, 3:53 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
453 PM EDT FRI JUN 23 2017

WVZ005-013-014-232115-
Lincoln-Wayne-Putnam-
453 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PUTNAM...NORTHERN
LINCOLN AND EAST CENTRAL WAYNE COUNTIES...

At 452 PM EDT, a strong thunderstorm was located near Ranger, or 8
miles southwest of Hamlin, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm. Rotation has
also been detected. While not imminent, a tornado could develop
quickly.

Locations impacted include...
Hamlin, Alum Creek, West Hamlin, Palermo, Griffithsville, Sweetland,
Yawkey, Branchland and Myra.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3824 8230 3823 8228 3823 8226 3825 8226
      3825 8225 3826 8225 3837 8198 3828 8186
      3818 8192 3813 8231 3823 8233
TIME...MOT...LOC 2052Z 254DEG 35KT 3819 8221

Cooper
Special weather statement, Jun 23, 4:15 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
515 PM EDT FRI JUN 23 2017

OHZ075-083>086-232145-
Jackson-Athens-Meigs-Gallia-Vinton-
515 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA...EAST CENTRAL JACKSON...SOUTHERN ATHENS AND
SOUTHEASTERN VINTON COUNTIES...

At 514 PM EDT, a strong thunderstorm was located 10 miles east of
Wellston, moving northeast at 40 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph are also possible with this storm.

Locations impacted include...
Albany, Vinton, Wilkesville, Dyesville, Salem Center, Radcliffe,
Harrisonville, Dexter and Carpenter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
southeastern Ohio.

LAT...LON 3898 8235 3900 8246 3905 8248 3922 8232
      3929 8182
TIME...MOT...LOC 2114Z 233DEG 35KT 3909 8235

Cooper
Special weather statement, Jun 23, 4:59 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT FRI JUN 23 2017

OHZ075-076-083>086-WVZ007>011-019-240000-
Washington-Jackson-Athens-Meigs-Gallia-Vinton-Jackson-Ritchie-Mason-
Wood-Pleasants-Tyler-
559 PM EDT FRI JUN 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...SOUTHERN
WASHINGTON...NORTHEASTERN GALLIA...JACKSON...SOUTHERN ATHENS...
SOUTHEASTERN VINTON...PLEASANTS...NORTHWESTERN RITCHIE...NORTH
CENTRAL MASON...WEST CENTRAL TYLER...NORTH CENTRAL JACKSON AND WOOD
COUNTIES...

At 557 PM EDT, strong thunderstorms were clustered over Jackson,
moving east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Parkersburg, Marietta, Belpre, Jackson, Wellston, St. Marys, Pomeroy,
Oak Hill, Albany, Coolville, Rutland, Forked Run State Park, Vienna,
Williamstown, Mason, Belmont, Mineralwells, Washington, Tuppers
Plains and Lubeck.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 162 and 186.
 Interstate 77 in Ohio near mile marker 1.
 Route 50 in West Virginia between mile markers 1 and 26.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
southeastern Ohio...and western, northern and northwestern West
Virginia.

A flash flood watch remains in effect until 600 AM EDT Saturday for
southeastern Ohio...and western, northern and northwestern West
Virginia.

LAT...LON 3914 8132 3918 8130 3909 8149 3885 8270
      3886 8276 3894 8275 3895 8278 3901 8280
      3911 8279 3953 8100
TIME...MOT...LOC 2157Z 258DEG 31KT 3905 8262

21
Local storm report, Jun 23, 5:08 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      4 W ALLENSVILLE         39.27N  82.69W
06/23/2017                   VINTON             OH   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED OVER 5 INCHES OF RAINFALL.
            STREAMS THAT FEED INTO THE MIDDLE FORK ARE OVERFLOWING
            ONTO AREA ROADWAYS. THE MAIN MIDDLE FORK IS BANKFUL.

&&

EVENT NUMBER RLX1700475

SL

The radar

The Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wood

When
June 23, 5:11 PM EST
Where
Wood County, 0.87 mi SW of Boreman
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.270, -81.490

Gusty winds downed a power line at the intersection of 16th and Race Streets.

Thunderstorm Wind, Jackson

When
June 23, 5:30 PM EST
Where
Jackson County, 2.53 mi NW of Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.941, -81.819

Trees down across the road near the Century Aluminum plant.

Thunderstorm Wind, Wood

When
June 23, 5:30 PM EST
Where
Wood County, 0.87 mi SW of Boreman
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.270, -81.490

Gusty winds downed a power line along Point Drive.

Flash Flood, Wood

When
June 23, 5:43 PM EST to 7:43 PM EST
Where
Wood County, 0.8 mi SE of Stewart Arpt to 1.41 mi SE of Stewart Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.291, -81.541

High water closed portions of Parkview Drive and College Parkway, this a low spot that is prone to ponding water during heavy rain.

Thunderstorm Wind, Jackson

When
June 23, 5:45 PM EST
Where
Jackson County, 0.49 mi S of Neptune
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.063, -81.781

Multiple trees were blown down along Milhoan Ridge Road.

Tornado, Harrison

When
June 23, 6:58 PM EST to 7:04 PM EST
Where
Harrison County, 1.12 mi S of Maken to 1.44 mi S of Wilsonburg
Rating
EF1
Path length
4.4 mi
Path width
400 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
39.264, -80.480

Damage consistent with an EF-1 tornado and estimated maximum wind speeds of 110 mph was found by a National Weather Service storm survey. Many trees were snapped or uprooted along the path of the tornado. Near the start of the path along Shaws Run Road, a cinder block garage partially collapsed. The structure was under construction and the trusses had not even been installed yet, so it was just 4 walls with an open top. The house on the same property had some minor roof damage. Across the street, an old wood barn suffered a full collapse and the eastern wall blew out on two-story single family house. About a mile and a half farther along the path, along Gawthorp Lane, a house received significant roof damage, with about 20 percent of the roof decking and shingles removed, a small shed was also destroyed. Just down the block from here, a resident recalls that she had just arrived home when she heard a rush of wind. Her front window blew in as she ran for shelter deeper in the house. She remembers it being over in an instant and when she came back into the front room she could see her SUV flipped on its top in the neighbors yard, across the street from where she had parked it just minutes before. The tornado continued along just south of Sun Valley Road, with a lot of tree and power line damage along Old Davisson Run Road. Toward the end of the tornado path, damage was much lighter with just small trees and branches down near the intersection of Sun Valley Road and US 50.

Thunderstorm Wind, Harrison

When
June 23, 7:00 PM EST
Where
Harrison County, Industrial
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.280, -80.570

Power lines were blown down along Halls Run Road in Salem.

Thunderstorm Wind, Harrison

When
June 23, 7:18 PM EST to 7:19 PM EST
Where
Harrison County, 0.81 mi NE of Despard to 0.92 mi NE of Despard
Measured
87 kt (100 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.288, -80.309

Multiple healthy, mature trees were snapped or uprooted along a 0.25 mile path. One home lost about an 11x8 foot section of shingles from its roof and anther home lost a 20x10 foot section of shingles.

Flash Flood, Cabell

When
June 23, 7:28 PM EST to 9:30 PM EST
Where
Cabell County, 1.28 mi ESE of Huntington to 0.95 mi S of Guyandotte
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.410, -82.430

Flooding closed multiple roads around the Huntington Metro area. This included portions of Arlington Boulevard along with 5th Avenue between 21st and 25th Streets. The 8th, 10th and 20th Street viaducts were also closed due to high water.

Thunderstorm Wind, Wyoming

When
June 23, 7:53 PM EST
Where
Wyoming County, Wolf Pen
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.530, -81.600

A tree was blown down across Hemlock Road.

Flash Flood, Jackson

When
June 23, 7:53 PM EST to 11:00 PM EST
Where
Jackson County, 0.72 mi SW of Hemlock to 1.14 mi SW of Hemlock
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.873, -81.740

High water closed Wavy Run Road as Wavy Run and Crooked Fork came out of their banks.

Flash Flood, Cabell

When
June 23, 9:27 PM EST to 11:00 PM EST
Where
Cabell County, 2.87 mi S of Salt Rock to 1.48 mi SSW of Salt Rock
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.279, -82.225

Madison Creek overflowed its banks south of Salt Rock.

Flash Flood, Kanawha

When
June 23, 9:32 PM EST to 11:00 PM EST
Where
Kanawha County, 1.04 mi E of Charleston to 0.58 mi ESE of West Charleston
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.351, -81.611

Areas of high water were reported just north of Charleston. This included along Mill Creek Road, Indian Creek Road, and Hemingway Place. The intersection of Pennsylvania Road and New House Drive in Mink Shoals was shut down to a mud slide.

Thunderstorm Wind, Boone

When
June 23, 9:35 PM EST
Where
Boone County, 1.77 mi ESE of Orgas
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
38.060, -81.540

One tree was blown down due to gusty winds and wet soil conditions.

Thunderstorm Wind, Wayne

When
June 23, 10:05 PM EST
Where
Wayne County, 0.54 mi E of Ft Gay
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
38.120, -82.590

Two trees were downed by gusty winds and wet soil conditions along Route 52.

Flash Flood, Jackson

When
June 23, 10:14 PM EST to 11:30 PM EST
Where
Jackson County, 1.87 mi SE of Plum Orchard to 1.33 mi NNW of Kentuck
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.700, -81.608

Broadtree Run overflowed its banks, causing minor flooding of one basement, as well as some yards and cropland.

Thunderstorm Wind, Boone

When
June 23, 11:02 PM EST
Where
Boone County, 0.54 mi W of Nellis
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.150, -81.740

Gusty winds combined with wet soil conditions led to one tree downed in Nellis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for West Virginia, 2017Warnings in West Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695675, 695679, 695680, 695688, 695678, 695707, 695709, 695708, 695694, 695682, 695699, 695696, 695702, 695686, 695683, 695700, 695685.